In many cases, those who have experimented with other drugs are curious about how heroin feels. The high brings feelings of euphoria, which is the primary reason people claim they use this dangerous drug. Unfortunately, it comes with adverse effects, which are notable after the first time it’s used.
For many who use heroin, it’s more about avoiding pain and numbing the soul than it is about feeling good. When you compare it to other drugs like marijuana, alcohol, cocaine, or meth, heroin is used less for recreational purposes and more for self-medication.
Heroin has a high association with comorbid depression and anxiety, suggesting that individuals who use this substance are able to cope with symptoms of a mental health condition. After someone uses a hit of the drug, various chemical changes flood the brain and instantly drive people to feel intense pleasure. The euphoric rush is crucial for those who don’t feel good in the first place. However, heroin has a rebound effect, meaning it worsens unpleasant feelings over time.
A heroin high will cause changes to your feelings, thoughts, and sensations as well. These are caused by the drug’s effect on the nervous system and brain. Other changes will be dependent on the background and expectations of the individual taking it. While one person may find the effects unbearable, another will experience pleasure and relief.
It’s typical for someone using heroin to seek a high. They look to feel euphoria, which is a pleasurable sensation caused by changes in brain chemistry. Because of this, heroin appeals to those with anxiety and depression. It’s also common for individuals struggling with unhappy circumstances, such as an abusive childhood or living in poverty, to seek the drug.
A heroin high is described as a sensation of warmth and safety while under the influence of the drug. Unfortunately, these feelings are short-lived, and the reality is they are anything but warm or safe.
This is a reason why heroin appeals to those living in unsafe surroundings, especially those who are unhoused. If you’re sleeping on the street on a cold night, a hit of heroin will remove some of the burden and stress, allowing the person to relax and rest. However, this is risky because you can still develop pneumonia or hypothermia.
In lower doses, heroin will allow a person to feel less tense and lonely, calmer, and more accepting of people around them. It reduces the anxiety a person might encounter in specific settings.
In high doses, individuals report disconnecting from others around them. They experience a dream-like or floating state, which can be a relief for someone with high levels of depression or anxiety. It also helps those who are isolated from people and the world around them.
For a person who is more grounded, experiencing the above-mentioned state is often disorienting and unpleasant. It’s common for them not to want to repeat the experience.
Ready to get Help?
We’re here 24/7. Pick up the phone.
Heroin offers pain-relieving properties because it’s an opiate, similar to what you’d get when prescribed an opioid medication. The first few times a person uses the drug, they’ll experience a reduction or elimination of both physical and emotional pain, making it appealing to people who are dealing with chronic pain. For example, someone with ongoing pain from a current or former injury that isn’t treated with proper medication will turn to heroin as a last resort for pain relief.
The same rings true for individuals dealing with or have dealt with emotional severe emotional trauma in the past. A desperate person might use heroin to self-medicate as a means to decrease the mental and emotional stress caused by past abuse or painful experiences.
Despite hearing the pleasant effects attached to heroin use, many people report trying it and never using it again. The effects heroin causes on the central nervous system (CNS) may cause a person to vomit immediately. When combined with the coughing reflex and suppressed breathing, it increases the risk of choking. Heroin might also cause severe constipation, reduced sex drive, and the ability to have an orgasm.
One of the most dangerous aspects of heroin today is that what you purchase may not be heroin. You may be buying a drug much more potent and deadly, known as fentanyl, which significantly increases the chance of an overdose. Fentanyl is 50 to 100 times stronger than heroin.
When compared to other drugs, the risk of a fatal overdose from heroin is high. The risk does not decrease when the body develops a tolerance to it. The route of administration, changes in body weight, and periods of abstinence or reduced use will affect how much your body can dope with the drug.
Heroin overdoses have increased significantly in the past few years with the introduction of fentanyl. If treated quickly, a heroin overdose can be treated. You must call 911 if you believe someone has overdosed on heroin. Try to keep them awake before paramedics arrive, and let them know heroin has been taken. If you have access to Narcan, use it.
If you’ve been using the drug regularly for some time, whether in binges or a regular pattern, you’ll likely encounter withdrawal symptoms upon cessation. Physically, heroin withdrawal will feel like the flu. Former users report experiencing a runny nose, diarrhea, nausea, tremors, achiness, chills, fatigue, and intense sweating. More severe symptoms include depression, anxiety, difficulty breathing, and insomnia.
Despite heroin withdrawal not being considered fatal, it’s incredibly difficult to overcome without help. If you’ve decided to stop using heroin, you must consider medical detox and the full range of care.
Heroin withdrawal will vary in time and intensity, and the withdrawal symptoms will appear six to 12 hours after your last dose, peaking in one to three days. By days five through seven, you will notice relief in the acute symptoms. However, heavier users may experience post-acute withdrawal syndrome (PAWS), which can last for months or years after cessation.
Everyone will experience heroin withdrawal differently, but the most common symptoms include:
As mentioned above, everyone will experience the symptoms differently. A person who uses smaller doses for less time will not deal with the same symptoms as someone who uses heavily. For that reason, it’s challenging to determine what to expect, and checking yourself into professional treatment is the only option to overcome heroin withdrawal safely. Although heroin withdrawal isn’t deadly, symptoms can aggravate pre-existing conditions and make them worse. Heroin withdrawal can also cause dehydration, which can be fatal without assistance. You should always seek professional help for something this serious.
UNSW (N.D.) Yes, People Can Die From Opiate Withdrawal from https://ndarc.med.unsw.edu.au/blog/yes-people-can-die-opiate-withdrawal
VeryWellMind (March 2020) How Long Does Withdrawal From Heroin Last? from https://www.verywellmind.com/what-to-expect-from-heroin-withdrawal-22049
NIDA (January 2021) Opioids from https://www.drugabuse.gov/drug-topics/opioids
NIDA (January 2021) Heroin from https://www.drugabuse.gov/drug-topics/heroin
NIDA (January 2021) Fentanyl from https://www.drugabuse.gov/drug-topics/fentanyl